Thunderstorm Wind, Hamilton
- When
- July 23, 10:50 AM EST
- Where
- Hamilton County, 4.65 mi ENE of West Lake
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.510, -83.060
A tree was blown down by thunderstorm winds.
SW steering flow and a passing mid-level short wave trough produced isolated strong to pulse severe storms over a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
SW steering flow and a passing mid-level short wave trough produced isolated strong to pulse severe storms over a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 23, 8:10 AM EST, 2 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 910 AM EDT Sun Jul 23 2023 ...New UPDATE... .UPDATE... Issued at 909 AM EDT Sun Jul 23 2023 Aside from a few tweaks, mot many forecast modifications were made with this AM update. Widely scattered showers and isolated storms continue to push in off the Gulf on the moist southwest flow. Instability along the Atlantic coast is still too insufficient at this time of the day to support these shower, with activity generally dissipating as it reaches the St Johns River basin. This will change with forecast soundings indicating very unstable conditions (MUCAPE around 2500-3000 j/kg) by noon. This instability and an embedded shortwave will generate additional rounds of thunderstorms late this morning and through the afternoon. Initially convection will focus across NE FL. Whereas in SE GA, activity will be delayed for a few hours due to the widespread low stratus this morning. The main threat will be strong outflow and downburst winds, which could be in the 40-60 mph range. Given the peppy steering flow and storm motion, even the run-of-the-mill storms could produce gusts around 40 mph. With the rounds of rain, localized flooding will be concern especially in flood prone areas. Latest CAM guidance pushes the primary line of convection offshore by the late afternoon and this should sufficiently work over the airmass, with only trailing/eroding stratiform in its wake during the early evening. Earlier shower activity will moderate temperatures this afternoon with readings much closer to normal. Despite early the rain and clouds, there will be enough sunshine to push inland temps toward the upper 80s while the coastal locations reach the low 90s. Heat index values will generally be 103-106 along the immediate coast with lower values inland. && .SYNOPSIS... Issued at 408 AM EDT Sun Jul 23 2023 Overnight surface analysis depicts a wavy frontal boundary that is in the process of stalling across the Deep South, with the axis of weak Atlantic high pressure stretching across south FL and Cuba. Aloft...broad troughing remains in place across the eastern half of the nation, with an embedded, potent shortwave trough diving south-southeastward across the western Great Lakes poised to sharpen this longwave feature. Meanwhile, a weaker shortwave was located at the base of the longwave trough along the northern Gulf coast. Otherwise, "Heat Wave" ridging has migrated slightly northward during the past 24 hours and is now centered over the Four Corners region of the Desert Southwest. Pockets of low stratus ceilings were located at inland locations along and north of the Interstate 10 corridor, with mostly thin cirrus drifting across our local area. The upstream shortwave gliding eastward along the northern Gulf coast was sparking widely scattered convection along portions of the FL panhandle coast, with isolated convection developing further eastward along portions of the FL Big Bend and Nature Coasts. Temperatures and dewpoints were in the 70s area- wide as of 08Z. && .NEAR TERM... (Today and Tonight) Issued at 408 AM EDT Sun Jul 23 2023 Low stratus ceilings may expand through around sunrise across the northern Suwannee Valley and southeast GA, but these low clouds should quickly lift during the early morning hours. Another active convective day is expected, with uncertainty remaining in timing this morning, as short-term, high resolution guidance insists that convection will blossom over the eastern Gulf of Mexico during the predawn and early morning hours as a shortwave trough gradually sharpens as it progresses eastward along the northern Gulf coast. Such an early start could bring convection across the I-75 corridor by the mid-morning hours. The shortwave trough gliding along the northern Gulf coast should continue to sharpen as this feature approaches our region from the west today due to the aforementioned longwave trough that will dig southward through the Tennessee and Lower Mississippi Valleys. In addition, synoptic-scale ascent will be enhanced over our area as the aforementioned potent shortwave digging south-southeastward across the western Great Lakes strengthens a jet streak at 250 millibars (around 35,000 feet) that is in place from coastal New England southwestward through the southern Appalachians. The orientation of the trough will place our area within an ascending right entrance region of the 100-knot jet streak to our north and northwest, and temperatures aloft will also cool slightly later this afternoon and tonight as heights lower due to the digging trough to our west and northwest. Although the short-term models may be a little quick to develop convection early this morning along the I-75 corridor, the synoptic and mesoscale forcing that will be in place over our region could develop a few rounds of convection through this evening. The initial round should progress across I-75 and the Suwannee Valley before noon, reaching the I-95 corridor by the early to mid-afternoon hours, where a pinned Atlantic sea breeze boundary will await along the coast, possibly resulting in storms pulsing as mesoscale outflows collide with this sea breeze boundary. Outflow boundaries will progress northward into southeast GA from this late morning / early afternoon convection along and south of the I-10 corridor, setting the stage for widespread strong to isolated severe storms by the mid to late afternoon hours across southeast GA, which should have less in the way of mid and high altitude cloud cover this morning than locations south of I-10 will. Temperatures should heat up to the lower 90s for most locations east of I-75 and north of I-10 by early afternoon, with model soundings indicating ML CAPE values of 2,000 - 3,000 j/kg and Bulk westerly speed shear values around 30 knots. The approaching shortwave to our west should also generate a low level southwesterly jet of 20-30 knots by the mid to late afternoon hours, possibly developing another round of convection along the I-75 corridor and the Suwannee Valley later this afternoon. The Storm Prediction Center has outlooked southeast GA within a "Marginal" Risk (level 1 out of 5) of severe thunderstorm development this afternoon, and there may be some potential for isolated severe storms along the I-95 corridor, where less cloud cover this morning and downdraft CAPE values of around 900 j/kg or higher per model soundings enhance the risk for downburst winds of 40-60 mph. Storms pulsing to strong or severe levels will also be accompanied by frequent lightning strikes, small hail, and torrential downpours. A few rounds of storms along the I-75 corridor and across southeast GA through this evening will present a localized flood threat, especially if downpours train across urban or normally flood prone locations. Heat index values may briefly approach Heat Advisory criteria (108 degrees) along the Atlantic coast by early afternoon, but an earlier start to convection today will keep most locations below this Heat Advisory criteria, as values generally peak in the 100-105 range before convection arrives. Highs should be held to the upper 80s for much of the Suwannee Valley and north central FL today. The digging longwave trough and right entrance region of a jet streak oriented along the U.S. eastern seaboard tonight should spark the next round of widespread convection over Apalachee Bay and the eastern Gulf of Mexico overnight after early to mid- evening convection across our area shifts offshore. This next round may move across the I-75 corridor, the Suwannee Valley and north central FL towards sunrise on Monday. Debris cloud cover will otherwise be slow to thin out for locations north of I-10 tonight, with increasing cloudiness elsewhere after midnight and a typically warm and humid air mass positioned south of the stalled surface front keeping lows mostly in the low to mid 70s, except mid to upper 70s at coastal locations. && .SHORT TERM... (Monday through Tuesday) Issued at 408 AM EDT Sun Jul 23 2023 A frontal boundary will remain stalled over central Georgia Monday, while southwesterly flow continues over the region. Ample moisture and diurnal heating will allow for numerous showers and thunderstorms to develop over northeast Florida on Monday. Drier air will begin to intrude over southeast Georgia Monday, keeping coverage more scattered over inland areas. Tuesday, PWATs will fall to near 1.5 inches over southeast Georgia as the front sinks southward and dissipates, limiting thunderstorm development over the our northwestern most counties, and leaving isolated to scattered chances over the rest of southeast Georgia. Southwesterly flow will keep moisture over northeast Florida, with the highest precipitation chances over north central Florida. Temperatures will be near normal Monday, and rise back up to slightly above normal on Tuesday. Localized minor flooding issues will remain a possibility on Monday, currently northeast Florida is under a Marginal risk of excessive rainfall. && .LONG TERM... (Wednesday through Saturday) Issued at 408 AM EDT Sun Jul 23 2023 Similar diurnal convective patterns will exist each day during this period. Afternoon and evening thunderstorms will be possible area-wide, with scattered coverage over southeast Georgia and scattered to numerous over northeast Florida. The highest chances will be over north central Florida where the Atlantic and Gulf sea breezes interact. Temperatures will be near normal through the end of the week before rising to the mid to upper 90s next weekend. && .AVIATION... (12Z TAFS) Issued at 759 AM EDT Sun Jul 23 2023 Morning showers and isolated storms emanating from the Gulf of Mexico will push across NE FL through the rest of morning with coverage increasing by the early afternoon. These showers will initial reach the NE FL coastal terminals (including Jax Metro) between 13-15z. Activity will continue to push across the area through the afternoon and push offshore between 19-22z with trailing stratiform showers through around 00-01z. Brief IFR conditions are possible with storms along with gusty erratic outflow winds. After the daytime convection fades, there will be a break through most of the evening with another push of Gulf- sourced convection during the predawn hours Monday. Southwesterly flow will increase with morning mixing and gusts around 15-20 kts are possible at the coast this afternoon. Anticipate VFR conditions at TAF airfields overnight, but brief high-MVFR cigs ahead of early AM showers Monday is possible. && .MARINE... Issued at 408 AM EDT Sun Jul 23 2023 A frontal boundary will stall just northwest of the Georgia waters today, with this boundary remaining in place through Tuesday before dissipating by midweek. Multiple rounds of showers and thunderstorms will impact our local waters through Monday, with a few strong to isolated severe storms possible this afternoon and evening. Stronger storms will be capable of producing damaging wind gusts, frequent lightning strikes, and rough seas. Seas of 2-4 feet will prevail both near shore and offshore through Monday night. Coverage of showers and thunderstorms will decrease by Wednesday as Atlantic high pressure lifts northward towards the northeast Florida waters. Onshore winds will prevail from Wednesday afternoon into the weekend as coverage of showers and thunderstorms remains isolated to widely scattered across our local waters. Seas of around 2 feet are expected both near shore and offshore from Tuesday through at least Friday. Rip Currents: A long period east-southeasterly ocean swell will persist at area beaches for much of this week, keeping a lower-end moderate risk in place at all area beaches. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 71 89 71 / 70 30 40 10 SSI 92 78 89 77 / 70 50 60 20 JAX 91 74 90 75 / 60 60 90 20 SGJ 93 75 88 75 / 60 60 80 20 GNV 88 73 86 73 / 80 80 90 10 OCF 89 74 86 73 / 90 80 90 20 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Preliminary Local Storm Report
National Weather Service Jacksonville FL
948 AM EDT Sun Jul 23 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM Tstm Wnd Dmg 5 SW Bristol 31.40N 82.28W
07/22/2023 Pierce GA 911 Call Center
Corrects previous tstm wnd dmg report from 5
SW Bristol. Report of Tree down caused by
Thunderstorm Winds.
&&
RNSpecial Weather Statement
National Weather Service Jacksonville FL
1043 AM EDT Sun Jul 23 2023
FLZ136-236-231530-
Eastern Alachua FL-Western Alachua FL-
1043 AM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Alachua
County through 1130 AM EDT...
At 1043 AM EDT, Doppler radar was tracking a strong thunderstorm near
University Of Florida, or near Gainesville, moving northeast at 15
mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gainesville, University Of Florida, Gainesville Airport, Newnans
Lake, Rochelle and Grove Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2949 8236 2957 8245 2980 8223 2962 8207
TIME...MOT...LOC 1443Z 233DEG 15KT 2960 8232
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
1048 AM EDT Sun Jul 23 2023
FLZ020-021-035-222-236-240-340-231530-
Southern Columbia FL-Western Alachua FL-Central Marion FL-
Western Marion FL-Hamilton FL-Suwannee FL-Gilchrist FL-
1048 AM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of Gilchrist, western
Alachua, western Marion, southwestern Columbia, Suwannee and
northwestern Hamilton Counties through 1130 AM EDT...
At 1048 AM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Madison to 6 miles
southwest of Obrien to near Rainbow Lakes Estates. Movement was
northeast at 15 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ocala, Live Oak, Rainbow Lakes Estates, Trenton, Bell, Ichetucknee
Spring, Suwannee River State Park, Columbia, High Springs and Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
2946 8241 2948 8255 2954 8256 2956 8266
2959 8296 2981 8293 2988 8287 3008 8307
3012 8323 3026 8325 3039 8317 3063 8331
3063 8323 3023 8278 2896 8203 2896 8231
TIME...MOT...LOC 1448Z 215DEG 14KT 3044 8348 2995 8298 2908 8242
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
1125 AM EDT Sun Jul 23 2023
FLZ031-136-232-237-231600-
Eastern Alachua FL-Western Clay FL-Western Putnam FL-Bradford FL-
1125 AM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern
Bradford, east central Alachua, northwestern Putnam and southwestern
Clay Counties through NOON EDT...
At 1125 AM EDT, Doppler radar was tracking a strong thunderstorm near
Melrose, moving northeast at 25 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Interlachen, Melrose, Hawthorne, Melrose Landing, George's Lake,
Orange Heights, Lake Geneva, Florahome, Putnam Hall and Carraway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2958 8207 2971 8216 2989 8183 2965 8171
TIME...MOT...LOC 1525Z 246DEG 24KT 2965 8204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
1128 AM EDT Sun Jul 23 2023
FLZ020-021-122-222-GAZ162-231615-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Echols GA-
1128 AM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of northwestern
Columbia, Suwannee, Hamilton and southern Echols Counties through
1215 PM EDT...
At 1127 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Quitman to near Suwannee River
State Park to near Obrien. Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Statenville,
Suwannee River State Park, Suwannee Springs, Columbia and Winfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3063 8314 3076 8313 3068 8260 3004 8259
2995 8293 3008 8307 3011 8312 3010 8321
3018 8325 3026 8325 3031 8321 3035 8321
3035 8319 3038 8319 3039 8317 3041 8318
3042 8322 3046 8322 3047 8324 3063 8327
TIME...MOT...LOC 1527Z 247DEG 20KT 3067 8353 3043 8310 3005 8290
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
ENYEDISpecial Weather Statement
National Weather Service Jacksonville FL
1150 AM EDT Sun Jul 23 2023
FLZ038-138-231630-
Coastal Flagler FL-Inland Flagler FL-
1150 AM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Flagler
County through 1230 PM EDT...
At 1150 AM EDT, Doppler radar was tracking a strong thunderstorm near
Pierson, moving northeast at 15 mph.
HAZARD...Winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Flagler Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
2941 8115 2926 8115 2926 8133 2927 8142
2938 8142 2953 8110
TIME...MOT...LOC 1550Z 232DEG 15KT 2929 8141
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ENYEDIThe Moody AFB radar (KVAX), 43 km away, was scanning. The volume nearest the first event began at 15:49 UTC.
11 thunderstorm wind. Local standard time, as filed.
A tree was blown down by thunderstorm winds.
A tree was blown down by thunderstorm winds.
A tree was blown down near the intersection of North County Road 23A and North Tall Pine Road. The time of damage was based on radar.
A tree was blown down at the cross section of Cooper Creek Drive and North County Road 23A. The time of damage was based on radar.
A tree was blown down near the intersection of Hopkins Road and Smokey Road. The time of damage was based on radar.
A tree was blown down. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.
A tree was blown down over Henry Smith Road. The cost of damage was estimated for inclusion of the event in Storm Data.
A tree was blown down onto power lines.
A tree was blown down by thunderstorm winds.
A power line was blown down. The time of damage was based on radar.
An oak tree was blown down onto a home. The cost of damage was unknown, but it was estimated for inclusion in Storm Data.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109397, 1109398, 1109394, 1109395, 1109396, 1109405, 1109403, 1109400, 1109401, 1109399, 1109402.